Alert archive / Hawaii / Tornado Warnings in 2024
Tornado Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this tornado warning at Jan 8, 2024, 7:15 PM HST for Kalawao County, Hawaii. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 8, 2024, 7:15 PM HST (05:15 UTC)
- Expired
- Jan 8, 2024, 7:28 PM HST
- In force
- 13 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 6 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 5.3 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
944
WFHW50 PHFO 090515
TORHFO
HIC009-090545-
/O.NEW.PHFO.TO.W.0001.240109T0515Z-240109T0545Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Honolulu HI
715 PM HST Mon Jan 8 2024
The National Weather Service in Honolulu has issued a
* Tornado Warning for...
The island of Molokai in Maui County
* Until 745 PM HST.
* At 714 PM HST, a severe thunderstorm capable of producing a tornado
was located over Kepuhi, moving north at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Damage to roofs, windows, and vehicles will
occur. Tree damage is likely.
* This tornadic thunderstorm will remain over sparsely populated
areas of Molokai in Maui County, including the following
locations... Kepuhi and Maunaloa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 2120 15719 2120 15717 2113 15722 2115 15726
2122 15724
TIME...MOT...LOC 0514Z 202DEG 28KT 2119 15722
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JRJ1 follow-up statement
841
WWHW50 PHFO 090528
SVSHFO
Severe Weather Statement
National Weather Service Honolulu HI
728 PM HST Mon Jan 8 2024
HIC009-090537-
/O.CAN.PHFO.TO.W.0001.000000T0000Z-240109T0545Z/
Molokai in Maui HI-
728 PM HST Mon Jan 8 2024
...THE TORNADO WARNING FOR MOLOKAI IN MAUI COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Honolulu.
LAT...LON 2120 15719 2120 15717 2113 15722 2115 15726
2122 15724
TIME...MOT...LOC 0524Z 202DEG 28KT 2129 15718
$$
JRJWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this tornado warning went out at Jan 8, 4:23 PM HST, 2 hours 52 minutes earlier.
Area forecast discussion, Jan 8, 4:23 PM HST, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 423 PM HST Mon Jan 8 2024 .SYNOPSIS... An approaching front near Kauai will drive breezy prefrontal southwesterlies tonight, pulling deep tropical moisture across the islands. Unstable showers will spread eastward across the state through Tuesday. Expect periods of heavy showers and isolated thunderstorms. Gusty winds and a potential for flooding remains a threat for all islands, with the strongest impacts expected along the front as it passes by. Southern slopes of the Big Island will also see enhanced rainfall into Wednesday. A second front is forecast to deliver another round of wet weather from Thursday through Friday. && .DISCUSSION... Satellite loop shows a front near Kauai moving southeastward. Breezy prefrontal southwesterlies will persist across the state tonight along with shower bands embedded within the warm unstable air ahead of this front. Expect enhanced rainfall across portions of Kauai and Oahu this evening before spreading to Maui County overnight. Stronger shower bands are currently moving across Oahu this afternoon while weaker bands are moving across Kauai and the Kauai Channel. Models show wet and unstable weather spreading eastward across the state through Tuesday as the front moves through. This front will slowly weaken as it travels eastward down the island chain. Strong prefrontal southwesterlies may enhance downslope wind gusts along north and east slopes of island mountains. Observations show that winds remained below advisory level today, but we will continue to monitor conditions to see if they warrant issuance of a wind advisory tonight and Tuesday. Showers may become heavy at times and thunderstorms may occur, especially along the front as it passes through. A Flood Watch remains in effect through Tuesday afternoon for all Hawaiian Islands. The Big Island may see enhanced rainfall along southern slopes tonight. Showers could become heavy there at times, with a potential for thunderstorms lasting through Tuesday night. Strong winds and snowfall are possible on the summits of Mauna Kea and Mauna Loa. However, 00Z soundings show our airmass remains too warm to support wintry weather at the Haleakala summit on Maui. We will monitor conditions across the Big Island summits to determine the need for appropriate advisories there later tonight through Tuesday night. Weather will briefly improve across each island, in turn, after frontal passage from late Tuesday near Kauai to Wednesday for Oahu and Maui County. The Big Island will see lingering showers on Wednesday with improvement forecast from Wednesday night into Thursday. Another front is forecast to move into the islands from the northwest, with showers spreading down the island chain, from Thursday through Friday. Improving weather is forecast statewide from Friday night into next weekend. && .AVIATION... Breezy to windy south to southwesterly winds and bands of heavy showers will continue to stream across the state in advance of a cold front that is currently (as of 3 PM HST) just west of Kauai. The front will gradually make its way down the island chain tonight into Tuesday morning. Bands of showers with gusty winds and embedded heavy downpours continue to impact Kauai and Oahu this afternoon. MVFR and IFR conditions or lower are expected in the heavier rain bands, along with isolated thunderstorms. These conditions will slowly progress down the island chain as the front moves through and will impact portions of Maui County this afternoon/evening and the Big Island sometime Tuesday morning. However, as the low pressure system responsible for dragging this front across the state begins to lift north, the front will likely slow its approach to the Big Island tomorrow. An upper level trough moving over the state is expected to continue to bring moderate upper level turbulence through tomorrow. AIRMET Tango for moderate turbulence between FL220 and FL420 is in effect. AIRMET Tango for low level turbulence below 090 is also in effect downwind of the terrain. AIRMET Sierra for tempo mountain obscuration is in effect for Kauai, Oahu, Molokai and Maui and will likely be expanded to include the Big Island sometime tonight or tomorrow morning. Light icing is also possible in layer 130 to FL220. Aviation interests are encouraged to monitor for forecast updates throughout the next several days as conditions evolve. && .MARINE... Fresh to strong south southwest winds are occurring ahead of a cold front that is entering our far northwest waters and is associated with a developing surface low near 28N163W. Periods of prefrontal rain and isolated thunderstorms over the Kauai and Oahu surrounding waters, locally strong at times, will spread east into the Maui and Big Island area waters through Tuesday night as rainfall gradually diminishes over Kauai and Oahu Tuesday. The deepening (potentially storm force) low will pass just north of the offshore waters Tuesday and maintain a near all-water Small Craft Advisory (SCA). Winds will be particularly gusty with severely limited visibilities in and around areas of heavy showers and occasional thunderstorms. The main cold front will travel through the islands Wednesday with gentle to moderate breezes veering northwest in its wake. Any remaining prefrontal areas of stratiform rain and embedded isolated thunderstorms will be east of the state by early Thursday. Forecast guidance indicates the development of another surface low in the vicinity of the far north offshore waters late Thursday into Friday that will assist in pulling a front across the west islands Friday. This system will briefly tighten the pressure gradient across the north northwest waters enough to produce gusty, near gale force winds. A small north northwest (310-320 degree) swell will continue to slowly decline today. Recent northwest buoy data has confirmed that a moderate size, medium period northwest (310 degree) swell is build in and will continue to do so through the evening. This swell energy will lift surf heights along north and west facing shores of the smaller islands to High Surf Advisory (HSA) levels. A slow-moving system north of the offshore waters will produce a gale force northwest fetch along the backside of the low that will be aimed at the western islands tonight. The relative close proximity of this source will lead to what is expected to be a short-lived reinforcing more northerly (340-350 degree) swell that will build in tonight and Tuesday. Thus, with these enhanced southerlies and north northwest swells, combined seas north and west of the islands will become elevated and easily achieve SCA criteria by Tuesday. The location and intensity of another surface low developing close to the islands Friday may potentially produce a large size, short to medium period north swell. A fetch of persistent trade winds far east of the islands will send shorter period, wind wave swell into our coastal waters through Tuesday. Eastern exposures will experience chop from this swell as well as larger surf from north wrap. South facing shore conditions will remain unusually choppy from enhanced south southwest winds until winds veer more west late Tuesday into Wednesday. && .HFO WATCHES/WARNINGS/ADVISORIES... Flood Watch through Tuesday afternoon for Niihau-Kauai Leeward- Kauai Mountains-Waianae Coast-Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-Maui Windward West- Maui Leeward West-Haleakala Summit-Kona-Kohala-Big Island Interior-Kauai North-Kauai East-Kauai South-East Honolulu- Honolulu Metro-Ewa Plain-Koolau Windward-Koolau Leeward-Molokai- Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley North-Maui Central Valley South-Windward Haleakala-Kipahulu- South Maui/Upcountry-South Haleakala-Big Island South-Big Island Southeast-Big Island East-Big Island North. Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters. && DISCUSSION...Powell AVIATION...Farris MARINE...Blood
In the hours before
Special weather statement, Jan 8, 2:42 PM HST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Honolulu HI
242 PM HST Mon Jan 8 2024
HIZ009-032-033-035-036-090115-
Koolau Windward HI-East Honolulu HI-Koolau Leeward HI-Olomana HI-
Honolulu Metro HI-
242 PM HST Mon Jan 8 2024
...GUSTY SHOWERS WILL IMPACT OAHU IN HONOLULU COUNTY THROUGH 315 PM
HST...
At 241 PM HST, Doppler radar was tracking gusty showers near
Honolulu, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Honolulu, Waimanalo, Kaneohe Marine Base, Hawaii Kai, Palolo,
Kahaluu, Ahuimanu, Kailua, Manoa, Maunawili, Kaneohe, Kalihi,
Moanalua, Salt Lake, Koko Crater, Iwilei, Waikiki, Honolulu Airport,
Kalama Valley, and Aina Haina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2141 15778 2147 15777 2147 15773 2141 15774
2133 15770 2131 15765 2126 15770 2130 15772
2126 15782 2134 15790 2131 15792 2130 15791
2131 15794 2147 15785
TIME...MOT...LOC 0041Z 215DEG 22KT 2124 15787
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
FOSTERLocal storm report, Jan 8, 4:20 PM HST, 2 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Honolulu HI
420 PM HST Mon Jan 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM Flash Flood Makaha Valley 21.48N 158.20W
01/08/2024 Honolulu HI Public
Flash flooding observed at Makaha Valley
Towers. Video of flash flooding was seen
through hhhnewz Instagram. The flow of the
flash flooding was moving down Kili Drive.
&&Local storm report, Jan 8, 4:22 PM HST, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Honolulu HI
422 PM HST Mon Jan 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Tstm Wnd Dmg Nanakuli 21.39N 158.15W
01/08/2024 Honolulu HI Public
Gas station by 7/11 had its roof collapse
under gusty conditions in Nanakuli. Video of
observation from hhhnewz on Instagram. Winds
estimated to be 40 mph at time of collapse.
&&Special weather statement, Jan 8, 6:22 PM HST, 53 minutes before
Special Weather Statement
National Weather Service Honolulu HI
622 PM HST Mon Jan 8 2024
HIZ037>041-090545-
Molokai Windward HI-Molokai North HI-Molokai Southeast HI-
Molokai Leeward South HI-Molokai West HI-
622 PM HST Mon Jan 8 2024
...STRONG THUNDERSTORMS WILL IMPACT MOLOKAI IN MAUI COUNTY THROUGH
745 PM HST...
At 621 PM HST, Doppler radar was tracking strong showers and
isolated thunderstorms along a line extending from near Kepuhi to 93
miles south of Barbers Point. Movement was northeast at 15 mph.
HAZARD...Wind gusts up to 35 to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hoolehua, Maunaloa, Kualapuu, Kalaupapa National Park, Pukoo,
Ualapue, Kaunakakai, Halawa Valley, Kepuhi, Kawela, Kamalo, and
Molokai Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2118 15701 2121 15696 2117 15694 2116 15684
2118 15674 2116 15671 2110 15676 2105 15684
2111 15710 2109 15714 2111 15731 2119 15725
2123 15725
TIME...MOT...LOC 0421Z 244DEG 13KT 2116 15725 1998 15839
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JRJThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 2:23 PM HST | Flash Flood Warning | HFO | Honolulu | 91 min |
| Jan 8, 2:42 PM HST | Special Weather Statement | HFO | Honolulu | 33 min |
| Jan 8, 4:11 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 48 hr |
| Jan 8, 5:21 PM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Jan 8, 6:22 PM HST | Special Weather Statement | HFO | 83 min | |
| Jan 8, 6:25 PM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 8, 6:46 PM HST | Special Marine Warning | HFO | 119 min | |
| Jan 8, 7:45 PM HST | Special Weather Statement | HFO | 90 min | |
| Jan 8, 7:49 PM HST | Special Weather Statement | HFO | Honolulu | 86 min |
| Jan 8, 8:21 PM HST | Areal Flood Advisory | HFO | Kalawao | 5 hr |
| Jan 8, 8:23 PM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 8, 8:26 PM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 8, 8:57 PM HST | Areal Flood Advisory | HFO | Honolulu | 2 hr |
| Jan 8, 9:10 PM HST | Special Weather Statement | HFO | Honolulu | 95 min |
| Jan 8, 9:15 PM HST | Special Weather Statement | HFO | 30 min | |
| Jan 8, 10:24 PM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 8, 10:28 PM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 8, 10:38 PM HST | Special Weather Statement | HFO | Honolulu | 97 min |
| Jan 8, 10:45 PM HST | Special Weather Statement | HFO | 90 min | |
| Jan 8, 11:33 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jan 9, 12:06 AM HST | Special Weather Statement | HFO | Kalawao | 84 min |
| Jan 9, 12:12 AM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Jan 9, 12:24 AM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 9, 1:30 AM HST | Special Weather Statement | HFO | Kalawao | 90 min |
| Jan 9, 1:51 AM HST | Special Marine Warning | HFO | 114 min | |
| Jan 9, 2:23 AM HST | Special Marine Warning | HFO | 112 min | |
| Jan 9, 2:35 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Jan 9, 2:54 AM HST | Special Marine Warning | HFO | 111 min | |
| Jan 9, 3:45 AM HST | Wind Advisory | HFO | Hawaii, Kalawao | 24 hr |
| Jan 9, 3:49 AM HST | Special Marine Warning | HFO | 116 min | |
| Jan 9, 4:02 AM HST | Special Weather Statement | HFO | Kalawao | 88 min |
| Jan 9, 4:34 AM HST | Special Marine Warning | HFO | 105 min | |
| Jan 9, 5:17 AM HST | Flash Flood Warning | HFO | Kalawao | 9 hr |
| Jan 9, 5:28 AM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 9, 5:32 AM HST | Winter Weather Advisory | HFO | Hawaii | 22 hr |
| Jan 9, 6:33 AM HST | Areal Flood Advisory | HFO | Hawaii | 11 hr |
| Jan 9, 7:10 AM HST | High Wind Warning | HFO | Hawaii | 21 hr |
| Jan 9, 7:31 AM HST | Special Marine Warning | HFO | 119 min | |
| Jan 9, 8:27 AM HST | Special Marine Warning | HFO | 93 min | |
| Jan 9, 9:51 AM HST | Special Weather Statement | HFO | Hawaii | 24 min |
| Jan 9, 10:11 AM HST | Special Marine Warning | HFO | 94 min | |
| Jan 9, 10:26 AM HST | Special Weather Statement | HFO | 19 min | |
| Jan 9, 10:44 AM HST | Severe Thunderstorm Warning | HFO | Hawaii | 46 min |
| Jan 9, 11:23 AM HST | Special Marine Warning | HFO | 97 min | |
| Jan 9, 1:51 PM HST | Special Marine Warning | HFO | 51 min |
Nearby
Tornado Warnings in Hawaii, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.